Patients taking antihistamines such as Zyrtec for a long time (months to years), may develop a tolerance to these medicines. The effects of the medicine to control your symptoms (e.g., hives) are not as good as when you first started it. When we believe this has happened, the dose can be increased or discontinued. This is for a short period (3-14 days) before starting it again. Other antihistamines can be used as a replacement.
Having hives for six years is unusually long. It is important to find out what may be causing them. You may have a condition called chronic spontaneou urticaria (CSU) sometimes called spontaneous idiopathic urticaria. This means that the cause of your hives can't be determined.
There are treatments that can be considered beyond antihistamines. This includes Xolair (Omalizumab), which is a biologic therapy. Biologics target specific antibodies. They help decrease allergic responses or lower inflammation in the body. Discuss this with your doctor. If you have not done so, speak with an allergist.